Winter Storm, Cumberland
- When
- February 28, 4:00 AM EST to 4:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.512, -78.245 (the zone’s center; the record gives no point)
Three to as much as six inches of snow fell across portions of central Virginia. The snow produced very slippery roadways, which resulted in numerous accidents.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Three to as much as six inches of snow fell across portions of central Virginia. The snow produced very slippery roadways, which resulted in numerous accidents. The highest snow amounts were reported in Hadensville in Goochland county 5-6", Farmville in Prince Edward county 4-5", Louisa in Louisa county 4.5", Powhatan in Powhatan county 3-4", Palmyra in Fluvanna county 3", Cumberland in Cumberland county 3", and Amelia in Amelia county 3".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 27, 9:33 PM EST, 6 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
933 PM EST SUN FEB 27 2005
.SHORT TERM (REST OF TONIGHT)...
WELL...MUCH ANTICIPATED (BY SOME AT LEAST) STM ABT HERE. IF ONLY HAD
SATL...WOULD SIMPLY GO W/ ALL RA GIVEN AMPLIFYING TROUGH INVOF MS VLY.
APRS TO BE 3 FEATURES OF INTEREST ON SATL - ONE...CSTL S/W INVOF SC
(WHICH LRGLY AFFECTS AKQ FA LTR TNGT/MON)...2ND ONE...IN NRN GA (WHICH
BRINGS HVY PCPN TO MTNS ON ITS WAY NE)...THE 3RD ONE INVOF MID MS VLY.
TWO 3-HR PRES FALL CNTRS AT 02Z...ONE OVR INTR ERN SC...THE OTR OFFSHR
NR BUOY 41013. TRACK OF SFC LO PRES SHOULD BE NR CST (OR PERHAPS JUST
INLAND W OF HSE) AS IT MVS NE OVRNGT/MON MORNING - BEST TRAJ FOR FAR
INTR SN EVENT.
TYPICALLY...CLASSIC E CST RUNNER TYPE WINTER STMS DRAW COLD AIR INTO
THEM AS THEY MV NE (W/ ANCHORING HI PRES TO ITS NNW) AND STRENGTHEN UP
THE CST. IN THIS CASE...THAT WL NOT BE HAPPENING...SINCE ANY COLD AIR
SOURCE (HI PRES) HAS WKND AND MVD WELL ENE OUT TO SEA (THERE IS ONLY LO
PRES W OF MTNS WHICH TENDS TO CONT LLVL AGEO FLO FM THE E INSTEAD OF
PREFERRED NNE). STRNG UVV WL NEED TO BE THE MECHANISM FOR DRAWING COLDER
AIR ALOFT SUFFICIENTLY DOWN TO NR SFC...THUS THIS EVENT APRS TO BE AN
ELEVATION EVENT (BEST PLCS AOA 800-1000 FT) IN VA.
CURRENT FCST GENLY IN GOOD SHAPE. LLVL WET BULB TEMPS FLIRTING W/ 32
DEGS ACRS SRN VA ATTM. COULD BE A MIX OF SN/RA AT ONSET OF PCPN (ESP
INLAND FM CST). BEST CHCS FOR MNLY SN FOR AT LEAST SVRL HRS ALG AND N
OF A FVX TO ERN SHR VA LN. EVEN THOUGH NEW NGM MOS FOR RIC (FOR EX)
HAS ALL RA EVENT...WL CONT W/ MIX PTNTL ACRS PDMNT NR/WNW OF I95.CURRENT
WSW ACCEPTABLE ATTM...AND MDSHFT CAN ADJST IF NEC. HVYST SN ACCUMS SHOULD
BE CONFINED TO OUTSIDE W/NW BRDR OF FA LTR TNGT/MON.
OTR CONCERNS ARE: INCRSG ENE WNDS...ESP CST (AND MAY BE APPROACHING
PSBL 40-50 MPH GSTS FOR A TIME AS STM ARRIVES MON MORNING/MIDDAY). WL
ADD GUST PTNTL TO CSTL ZNS. QPF XPCTD TO BE FM 3/4 TO 11/2 IN. MINOR
CSTL FLDG INVOF WRN SIDE OF BAY...ATLC BCHS ARND TM OF HI TIDE (PTNTL
CORRESPONDING TO STRNGST ENE WNDS)...WHICH MAY AVG 2 TO 3 FT ABV NRML
LVLS.
&&
.PREVIOUS DISCUSSION...
(ISSUED 330 PM EST SUN FEB 27 2005)
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STORM NOW DEVELOPING OVER THE NE GULF OF MEXICO PROGGED TO TRACK
NORTHEAST UP THE COAST TONIGHT...THEN LIFT N OF THE AREA BY MON
EVENING. DYNAMICS AND LIFT IMPRESSIVE WITH THIS COASTAL SYSTEM...
WITH MODEL QPFS OF OVER AN INCH REASONABLE. BUT COLD AIR MARGINAL
FOR ANY SNOW...AND THAT ONLY FOR FAR N AND NW COUNTIES...EVEN WITH
THE COLDER GFS SOLUTION. ETA HAS BEEN TRENDING S AND E WITH LOW
TRACK...AND A LITTLE COLDER...SO DO HAVE SLIGHTLY BETTER MODEL
AGREEMENT THAN EARLIER TIMES...AND THINK A COMPROMISE BETWEEN
GFS AND ETA NOW REASONABLE.
BASED ON MODEL THICKNESSES OF THE GFS...SEE POTENTIAL FOR
A BAND OF HEAVY WET SNOW NEAR THE RAIN/SNOW TRANSITION...WHICH
MAY EFFECT OUR FAR NW COUNTIES...AND HAVE GONE WITH A WINTER STORM
WARNING THERE. FROM DORCHESTER...SE ACROSS THE NRN NECK...AND AREAS
IMMEDIATELY NW OF RICHMOND DOWN TO FARMVILLE...WITH A MIX WITH SLEET
AND RAIN EXPECTED...THINKING MORE LIKE ONE TO THREE INCHES. FOR
RICHMOND PROPER...AS IS OFTEN THE CASE...LOOKS LIKE A MIXED BAG WITH
A TRANSITION TO RAIN...WITH AMOUNTS OF ONLY AROUND IN INCH OF SLUSH.
THERE IS SOME DANGER SNOW MIGHT NOT MATERIALIZE EVEN WHERE FORECAST...
WITH PROLONGED PERIOD OF EAST FLOW THIS EVENING...AND THIS FLOW
ALREADY MODIFYING THE BOUNDARY LAYER...WITH SFC WET BULBS ALREADY
ABOVE FREEZING OVER SOUTHERN PORTIONS OF THE FA. SOME OF THIS
MODIFICATION WILL WORK ITS WAY FARTHER N TONIGHT AHD OF THE PRECIP.
PRECIP SHOULD END FROM S TO N MON AFTERNOON AS SYSTEM LIFTS N.
LONG TERM (TUESDAY THROUGH SUNDAY)...
FAIRLY QUIET WEATHER PATTERN THROUGH THE EXTENDED PERIOD...WITH W AND
NW DOWNSLOPING FLOW TUE AND WED...BUT WITH A FAIRLY COLD AMS. RIDGE
OF HIGH PRES BUILDS IN THU AND FRI. GFS ADVERTISING NRN STREAM SYSTEM
ON SUN...BUT MODEL UNCERTAINTY AT THE MOMENT.
AVIATION...
LOWERING CIGS TONIGHT AND VSBYS LATER TONIGHT AND TOMORROW MORNING...
LOWERING TO MVFR OVERNIGHT...AND SOME IFR CONDITIONS MON.
MARINE...
GALES...INCREASING WINDS AND SEAS LATER TONIGHT AND MONDAY...10 TO 14 FT
ALONG THE COASTAL WATERS. WILL ISSUE MARINE WEATHER STATEMENT TO ADDRESS
MINOR COASTAL FLOOD POTENTIAL...AND HIGH SURF.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FOR MDZ021 FROM 3 AM MONDAY TO 6 PM
MONDAY.
NC...NONE.
VA...WINTER STORM WARNING FOR VAZ048-049-061-064 FROM 3 AM MONDAY
TO 5 PM MONDAY.
...WINTER WEATHER ADVISORY FOR VAZ060-062-063-067>069-072>076
FROM 3 AM MONDAY TO 5 PM MONDAY.
MARINE...GALE WARNING ANZ630>633-650-652-654-656-670.
&&
SHORT TERM...25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 539 AM EST SUN FEB 27 2005 MDZ021-022-VAZ048-049-060>069-074-075-280000- AMELIA VA-CAROLINE VA-CUMBERLAND VA-DORCHESTER MD-ESSEX VA- FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-LUNENBURG VA- MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- WESTMORELAND VA-WICOMICO MD- INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE... BOWLING GREEN...CAMBRIDGE...CARTERSVILLE...CHAMPLAIN...CHASE CITY... COLONIAL BEACH...CREWE...CUMBERLAND...FARMVILLE...FORK UNION... FRUITLAND...GOOCHLAND...HADENSVILLE...HAMPDEN SYDNEY...HURLOCK... KENBRIDGE...LOUISA...MANNBORO...MECHANICSVILLE...MILFORD...MINERAL... MONTROSS...PALMYRA...POWHATAN...SALISBURY...SOUTH HILL... TAPPAHANNOCK AND VICTORIA 539 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SNOW...SLEET AND RAIN IS EXPECTED TONIGHT AND MONDAY. SEE SPSAKQ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FOR SNOWFALL OR SLEET MEASUREMENTS. MDZ023-024-NCZ012-VAZ070>073-076>090-280000- BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA- GLOUCESTER VA-GREENSVILLE VA-HENRICO VA-INLAND WORCESTER MD- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON NC-NORTHUMBERLAND VA- PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SURRY VA-SUSSEX VA- INCLUDING THE CITIES OF...BON AIR...BRODNAX...CALLAO... CHARLES CITY...CHESTER...CLAREMONT...COLONIAL HEIGHTS...CRISFIELD... DAHLIA...DELTAVILLE...DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND... EMPORIA...FAIR PORT...FORT LEE...GARYSBURG...GLOUCESTER COURTHOUSE... GLOUCESTER POINT...HIGHLAND SPRINGS...HOPEWELL...KILMARNOCK... KING AND QUEEN COURTHOUSE...KING WILLIAM...LAWRENCEVILLE...MATHEWS... MCKENNEY...MOSELEY...NEW KENT...NEW POINT COMFORT...NORGE... PETERSBURG...POCOMOKE CITY...PRINCESS ANNE...PURDY...RICH SQUARE... ROBLEY...ROXBURY...SAINT STEPHENS CHURCH...SURRY...TALLEYSVILLE... TOANO...TUCKAHOE...URBANNA...WAKEFIELD...WARSAW...WAVERLY... WEST POINT AND WILLIAMSBURG 539 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SNOW AND SLEET TONIGHT...IS EXPECTED TO CHANGE TO RAIN LATER TONIGHT AND MONDAY. SEE SPSAKQ FOR MORE DETAILS. MINOR COASTAL FLOODING IS POSSIBLE FROM MATHEWS TO GLOUCESTER. SEE MWSAKQ FOR MORE DETAILS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MDZ025-VAZ091-094-095-098>100-280000- ACCOMACK VA-MARYLAND BEACHES MD-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-VIRGINIA BEACH VA-YORK VA- INCLUDING THE CITIES OF...CAPE CHARLES...CHINCOTEAGUE...CHURCHLAND... DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...EXMORE...HAMPTON... KEMPSVILLE...LANGLEY AFB...NEWPORT NEWS...OCEAN CITY...OCEAN VIEW... PATRICK HENRY FIELD...POQUOSON...QUEENS LAKE... SEAFORD AND VIRGINIA BEACH OCEANFRONT 539 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MINOR COASTAL FLOODING IS POSSIBLE LATE TONIGHT AND MONDAY. SEE MWSAKQ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. NCZ013>017-030>032-102-VAZ092-093-096-097-280000- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-PASQUOTANK NC-PERQUIMANS NC- SOUTHAMPTON VA-SUFFOLK VA-WESTERN CURRITUCK NC- INCLUDING THE CITIES OF...AHOSKIE...AULANDER...BOYKINS...CAMDEN... COURTLAND...CURRITUCK...DEEP CREEK...DOWNTOWN SUFFOLK...EDENTON... ELIZABETH CITY...FRANKLIN...GATESVILLE...GRANDY...GREAT BRIDGE... HERTFORD...HOLLAND...MURFREESBORO...RYLAND...SMITHFIELD... SOUTH MILLS...SUNBURY...WEEKSVILLE...WINDSOR AND WINFALL 539 AM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. 07
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441335, 5441336, 5441337, 5441338, 5441339, 5441340, 5441341.